STATEMENT UNDER SECTION 98 OF THE MEDICINES ACT 1981 - Warning of potential harm to liver associated with the natural
19 February 2018
Medsafe is advising members of the public taking the dietary supplement Arthrem of a potential risk of harm to the
Arthrem is marketed as a ‘dietary supplement used to relieve joint pain and stiffness.’
Arthrem is not an approved medicine, and Medsafe has become aware of 14 instances of harm to the liver (toxicity) among
consumers who have taken Arthrem.
The Centre for Adverse Reactions Monitoring (CARM) received 20 notifications between February 2016 and 31 December 2017,
14 of which described harm to the liver.
“CARM has notified us that there is an ongoing issue with this product,” says Medsafe group manager Chris James.
“Medsafe wants to ensure all New Zealanders who are using this product are aware of the serious risk it may pose. In
some of the cases reported to CARM the patient required hospital care.”
All 14 patients have stopped taking Arthrem, and have since either recovered or are improving.
If anyone taking Arthrem has any of the following symptoms, they are advised to stop taking Arthrem and contact their
doctor. The symptoms are:
· nausea (feeling sick)
· stomach pain
· pale stools
· dark urine
· itching all-over
· the whites of the eyes have turned yellow or the skin is yellow (jaundice)
“Liver toxicity, including hepatitis, abnormal liver function and jaundice, has been reported in patients taking
Arthrem,” says Mr James.
“As the chemical composition of the Artemisia annuaextract is not disclosed, it is possible other products containing Artemisia annuaextract may have similar effects. If you are using a product containing Artemisia annuaextract and develop any of those symptoms, the advice is the same: stop taking the product and seek medical advice.”
Medsafe is continuing to monitor the safety of Arthrem.
More information, including how to report an adverse event to CARM, is available on the Medsafe website: http://www.medsafe.govt.nz/safety/EWS/2018/Arthrem.asp
This product is not being recalled by Medsafe. It is not currently an approved medicine Anyone using Arthrem is advised
to monitor their own health, and if they have any concerns, discuss these with their medical practitioner.